Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Cheyenne, WY

June 20, 2004Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2004, 3:33 PM MDT for Platte County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 3:33 PM MDT (21:33 UTC)
Expired
Jun 20, 2004, 4:00 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS55 KCYS 202133
SVRCYS
WYC031-202200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF SIBLEY PEAK...OR ABOUT 24
  MILES NORTH OF WHEATLAND...AND MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLENDO RESERVOIR MARINA...GUERNSEY AND GLENDO.

LAT...LON 4257 10526 4220 10524 4218 10470 4259 10467

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:15 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 1:15 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SUN JUN 20 2004

.SHORT TERM...MAIN CONCERN IN SHORT TERM IS CHANCES OF THUNDERSTORMS
AND POTENTIAL FOR SEVERE WEATHER. FORECAST AREA IN BRIEF LULL
BETWEEN WAVES...ONE DEPARTING THE PANHANDLE AND NEXT WORKING ITS WAY
ACROSS WESTERN AND CENTRAL WY.  A FEW THUNDERSTORMS IN AREA NOW
SHOULD BECOME MORE NUMEROUS GIVEN APPROACH OF NEXT WAVE.  THINK
INITIAL RISK FOR SEVERE WEATHER WILL BE IN COLORADO DURING REMAINDER
OF THE AFTERNOON...BUT STORMS MOVING IN FROM THE WEST WILL BE
ENCOUNTERING STEEPER LAPSE RATES AND STRONGER VERTICAL SHEAR.  THINK
SPC DAY ONE ON RIGHT TRACK.

THE SECOND WAVE SHOULD BE MOVING OUT DURING THE EARLY MORNING
HOURS...AND WINDS SWITCH TO THE NORTH AS SURFACE COLD FRONT DROPS
IN.  LOW LEVEL MOISTURE FIELDS FROM THE MODELS SHOWING LESS MEAN
RELATIVE HUMIDITY AFTER FRONTAL PASSAGE...SO NOT EXPECTING
WIDESPREAD LOW CLOUDS OR PRECIP.  WILL KEEP A SMALL CHANCE OF
SHOWERS ON MONDAY GIVEN COLD MID-LEVEL TEMPS.

.LONG TERM...MON NGT AND BEYOND...NW FLOW ALOFT PREVAILS THRU NEXT
WEEKEND WITH A SERIES OF WEAK UPPER FTRS BRUSHING BY NE OF AREA.
SERIES OF WEAK FROPAS ALSO...ONE ARND SNRS WED...WITH STGR ONE WED
NGT. MODELS ARENT QUITE AS COOL AS THEY WERE YDA BEHIND THESE
SYSTEMS.  AFT SOME LINGERING SHWRS EARLY MON EVNG FAR SE SXNS...IT
APPEARS THAT TUE AND WED WILL BE MOSTLY DRY...GFS LOOKS TOO MOIST IN
LOWER LAYERS ON WED AFTN/EVNG.  HAVE LEFT IN CHCS OF LATE DAY TSTMS
FOR THU THRU SUN...WITH THE EMPHASIS MORE IN AND NEAR THE SE WY
MTNS.  TEMPS START TO RECOVER LATE NEXT WEEKEND TO MORE NORMAL
LEVELS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 20, 10:41 AM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 AM MDT SUN JUN 20 2004

NEZ001>003-019>021-054-055-WYZ059>070-211130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1041 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE PLAINS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN HAZARD IS EXPECTED TO BE LARGE
HAIL AND STRONG WINDS.

WEAKER THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGHOUT THE
AFTERNOON AND EVENING OVER MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY EXCEPT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
FROM FROM THE LARAMIE RANGE EASTWARD.  SPOTTERS IN SOUTHEAST WYOMING
MAY NEED TO BE ACTIVATED BY LATE AFTERNOON...WHILE SPOTTERS IN THE
WESTERN NEBRASKA PANHANDLE WILL MORE LIKELY BE NEEDED DURING THE
EVENING HOURS.

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:25 PM MDTSevere Thunderstorm WarningCYSAlbany35 min
Jun 20, 3:43 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jun 20, 4:12 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Jun 20, 5:19 PM MDTSevere Thunderstorm WarningCYSGoshen26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.